Advertisement

Hastings Prince Edward Public Health warn against etizolam after two recent overdose deaths

Hastings Prince Edwaard Public Health are warning of the the presence of the drug etizolam in the Belleville and Prince Edward County areas after 2 recent overdose deaths.
Hastings Prince Edwaard Public Health are warning of the the presence of the drug etizolam in the Belleville and Prince Edward County areas after 2 recent overdose deaths. THE CANADIAN PRESS/Joe O'Connal

What is being described as a deadly drug has made its way into the Belleville and Prince Edward County areas.

Hastings Prince Edward Public Health says Belleville Police Services has confirmed an increase in etizolam’s availability in recent weeks. The drug, often cut or mixed with other opioids, may contribute to irreversible overdose.

“Trace amounts of etizolam were confirmed in two local overdose deaths since the spring of 2019, and an increased presence of the drug has been suspected in recent weeks,” according to Public Health.

READ MORE: Etizolam is ‘new toxic threat,’ warn Kingston-area public health officials

Naloxone can temporarily reverse the effects of overdose caused by some opioids, “etizolam is incredibly dangerous,” because it does not respond to Naloxone. If someone shows signs and symptoms of an opioid related overdose and does not respond to Naloxone, it’s possible the overdose is being caused or contributed to by etizolam.

Story continues below advertisement

Signs of an overdose may include:

  • Won’t wake up easily or at all
  • Breathing is very slow, erratic or not at all
  • Fingernails and/or lips turn blue
  • Body is limp
  • Deep snoring or gurgling
  • Pin point pupils
  • Vomiting

READ MORE: Deadly new street drug mix can’t be reversed by naloxone, AHS warns

“While it takes some time for data to be collected confirming cause of overdose, and many overdoses have multiple causes, we strongly suspect that etizolam has contributed to recent overdoses in the region” says Dr. Piotr Oglaza, Medical Officer of Health. “With this drug in the community, people who use drugs need to know that Naloxone may not reverse an overdose – and if an overdose is suspected, they should still administer Naloxone, but be sure to call 911 right away”.

Hastings Prince Edward Public Health says it is working with other organizations in community partners to address the opioid crisis. Recently, HPEPH released a report which included recommendations to address the situation locally. In the coming weeks, it will be working to identify strategies to address the opioid crisis in the region.